# <u>Having Fun Teaching and Learning: Risking Gaming and Game Design in the Classroom</u>

- Players
  - Chair: Rochelle (Shelley) Rodrigo Old Dominion University -
    - Channeling Shelley: Megan Mize
  - Speaker: <u>Cynthia Haynes</u> Clemson University, SC -
  - o Speaker: Jan Holmevik Clemson University -
  - Speaker: <u>Kevin Moberly</u> Old Dominion University -
  - Speaker: <u>Jill Morris</u> Frostburg State University -
  - Speaker: <u>Scott Reed</u> Georgia Gwinnett College -
  - Speaker: Danielle Roach Miami University and Old Dominion University -
  - Speaker: <u>Stephanie Vie</u> University of Central Florida -
  - EMAILS easy to copy: jamorris@frostburg.edu, shelley.rodrigo@gmail.com, mmize@odu.edu, danielle.roach@wright.edu, kmoberly@odu.edu, sreed3@ggc.edu, stephanie.vie@ucf.edu, jholmev@clemson.edu, myntiepwny@gmail.com, ondiney@gmail.com, rhetoroxor@gmail.com, danielleroneyroach@gmail.com, merryquinn@gmail.com, kevinmoberly@gmail.com, texcyn@clemson.edu
- When/where: Wednesday 3/18 9:00 AM 5:00 PM in Convention Center, Tampa CC, Room 9, First Floor
- What we said we'd do & is public: <a href="http://center.uoregon.edu/NCTE/2015CCC/program/session\_details.php?sessionid=23">http://center.uoregon.edu/NCTE/2015CCC/program/session\_details.php?sessionid=23</a>
   <a href="mailto:28629">28629</a>

#### OUTCOMES

After attending this workshop, participants will be able to:

- discuss how/why games help facilitate learning;
- outline core elements in game design;
- describe major game design strategies/processes;
- outline a game design to achieve a specific learning objective; and
- experiment with various digital game design applications.

#### TAKE AWAYS

- annotated list of scholarly resources;
- assignment prompts, graphic organizers, and lesson plans/activities to help develop games; and
- annotated list of digital game development applications.

## AM AGENDA--9:00am-12:30pm

#### 9:00am

Welcome, instructions to get started playing card and board games.

- WHO SPEAKS, Kevin or Jill?: "Hi...let's get playing games"...getting started instructions
- Website, Play Card/Board Games Page: Getting Started Instructions & List of Games w/descriptions (content in next section)

## 9:10am (30 minutes)

**Jill:** Participants play one of the following games that demonstrate different rhetorical concepts and/or writing processes.

Argue (Jill)

Megan: plan to take pictures of game play and be timer

## 9:40am (40 minutes)

#### Kevin M.

Legos: Participants introduce themselves while sharing reflections on game play.

#### 10:20am (10 minutes)

Danielle will give workshop overview and instructions for next activity

- Workshop introduction, objectives, outline the day, etc.
- Megan will introduce Website URL--Shelley & Megan responsible for
  - http://riskyteaching.digitalodu.com/
  - About & Outcomes Page
  - About Presenters Pages
  - Agenda Page (& sub pages)

#### 10:30am Break

10:30 is the official break time; there will be coffee available

#### 10:45am

#### **Stephanie**

Participants play a different game (originally listed above) demonstrate rhetorical/writing concepts **AND 10-15** minute break

#### **Examples:**

- Bananagrams (Stephanie V)
- Scrabble UpWords (Stephanie V)
- Boggle (Stephanie V)

Megan: plan to take pictures of game play and be timer (remind folks of break at

#### 11:10am (15 minutes)

**Stephanie** Debrief and discuss second round of game play

## 11:25am (60 minutes)

5 minute brainstorming: what are some units or concepts that you struggle to teach effectively?

10 minute convo with group: how can games/play meet the needs of that unit/concept?

20-25 minutes: Begin to fill in Graphic Organizer 20-25 minutes: Show and Tell and Ask for Help

Participants use <u>different prompts/graphic organizers</u> to articulate specific learning objectives about rhetoric and/or writing and develop a course module/assignment/activity that uses games to facilitate learning and writing. Participants will workshop their ideas in small groups. Webpage/s with each of the following.

Megan: you'll want to circulate and take pics of people, their work (ask first), and remind people of time (prompt moving on to next step and/or discussion groups)...maybe make each graphic organizer 15 minutes--7 minutes to draft, 7 to discuss at tables?

## 12:25pm

**Megan:** Eye-Bombing (Megan M) **Danielle:** give instructions on both:

- Collect "Ticket Out" formative assessment--Instructions: take piece of paper, fold into quarters, label quarters 1-4. Answer each question in each quarter:
  - o 1. What 2-3 key ideas/concepts did you learn this morning?
  - o 2. What are you most excited about?
  - o 3. What are you confused about?
  - 4. What do you want to know more about?
- provide "Food for Thought" prompt for the lunch hour--IDEAS ANYONE?
  - How might you see games fitting into your classroom based on what you've seen here?
  - How might you see games working their way into your pedagogical research based on what you've seen here?

#### 12:30-1:30--LUNCH

**Danielle & Megan**, cut sheets into their quadrants, give sheets to the individuals responsible for reading and responding. Who wants to read/respond to which questions (everyone will probably have to help with #3 and #4...we still need organizers!):

- 1. who
- 2. who
- 3. who
- 4. who

## PM AGENDA--1:30pm-5:00pm

## 1:30pm (20 minutes)

**Danielle & Megan,** Welcome back and discuss "Food for Thought" prompt and "Ticket Out" concerns and questions.

#### Eye-Ros

Ticket Out Responses

## 1:50pm (10 minutes)

**2:20-2:30** Stephanie: Introduce <u>1,001 Blank White Cards</u>. Depending on size of total group, break into 2 or 3 smaller groups (I'm guessing at least 5 people per group).

## 2:30pm--official break time

## 2:30-3:00 pm (30 minutes)

Have groups build/play within their group

## 3:00-3:15 pm (15 minutes)

Group debriefs game building activity, discussing the following types of questions:

- What were the learning objectives met by the activity?
- What are support issues?
- How might you imagine adopting/adapting for your own course?

#### 3:15pm (90 minutes)

#### **Digital Game Builders**

Kris Purzycki will talk about and demo using Twine. Discuss where/how/what have students do with it. What type of prompts? How support? etc. Just demo other things exist (anyone else can step in and add their two cents)

- Twine Kris
- <u>Sploder</u> Kevin (brief overview)
- Construct 2 (pc)/ Game Salad (mac) Jill
- ADVENTR Jill
- Unity Kevin and Jill
- Quest
- Adventure Game Studio

Annotated list of tools

## 4:45pm

Conclusion, Workshop Evaluation, etc.